Georgia, 2013

Damaging Wind and Heavy Rain in Georgia, September 17, 2013

September 17, 2013 · NWS JAX · 4 events in 2 counties and zones

The combination of high instability, dynamics from a passing upper level short wave trough, and a backdoor frontal boundary sliding SSW over the forecast area triggered scattered storms that produced locally heavy rainfall and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of high instability, dynamics from a passing upper level short wave trough, and a backdoor frontal boundary sliding SSW over the forecast area triggered scattered storms that produced locally heavy rainfall and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 17, 9:35 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 9:35 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EDT TUE SEP 17 2013

...WAVES OF LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH TONIGHT
AS PRE-FRONTAL SHOWERS AND TSTORMS SLIDE DOWN THE COAST...

...WATERSPOUTS POSSIBLE OFFSHORE THIS MORNING...

.SHORT TERM...INCREASED RAIN CHANCES TO 60% ALONG THE SE GA COAST
WHERE STRONG MOISTURE FLUX CONVERGENCE WAS GENERATING CLUSTERS OF
TSTORMS AND SHOWERS AND ALSO A MESO-LOW WAS NEARING ST SIMONS ISLAND.
ACTIVITY WAS DRIFTING SLOWLY SW AROUND 10 KTS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ESPECIALLY ALONG COASTAL SECTIONS AS ACTIVITY
DRIFTS INLAND THROUGH MIDDAY. ONCE DIURNAL INSTABILITY INCREASES
INLAND AFTER LOW CLOUDS ERODE...ANTICIPATE ADDITIONAL BLOSSOMING
OF SCATTERED SHOWERS AND STORMS INLAND WITH THE GREATEST CHANCES
OF 40-50% OVER SE GA...WITH ONLY 20-30% OVER INLAND NE FL WHERE
PRE-FRONTAL SUBSIDENCE WILL LIMIT CONVECTIVE DEVELOPMENT. BREEZY
NNE WINDS WILL NEAR 15-20 MPH ALONG THE SE GA COAST BY AFTN...WITH
SPEEDS PROGRESSIVELY INCREASING SW ALONG THE NE FL COAST THROUGH
THE AFTN. TEMPS WILL RANGE FROM THE LOW 80S COASTAL SE GA TO NEAR
90 WELL INLAND TOWARD THE FL SUWANNEE RIVER VALLEY.

&&

.AVIATION...IFR CONDITIONS POSSIBLE AT SSI IN LOCALLY HEAVY RAINFALL
TODAY...AND WILL SOON INCLUDE PRECIP AT JAX AND CRG.

&&

.MARINE...NE WIND SURGE WAS NOTED AT THE GRAYS REEF BUOY WHERE
WINDS WERE NE AT 16G21 KTS. AS THE DAY PROGRESSES...THIS SURGE
WILL IMPACT OUR GA COASTAL WATERS. THE SMALL CRAFT ADVISORY SLATED
TO BEGIN AT 5 PM STILL LOOKS ON TRACK.

RIP CURRENTS: MODERATE RISK TODAY...MODERATE TO HIGH RISK
TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  67  86  66 /  50  30  30  20
SSI  85  73  82  72 /  50  40  40  20
JAX  88  72  85  71 /  40  40  40  30
SGJ  87  77  84  73 /  40  40  40  40
GNV  91  70  88  68 /  30  20  40  40
OCF  91  71  89  70 /  30  20  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 4 PM EDT THURSDAY
     FOR FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 PM EDT
     THURSDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM
     TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 4 AM EDT THURSDAY
     FOR FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM EDT
     THURSDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
     20 NM.

&&

ENYEDI/GUILLET
Hazardous weather outlook, Sep 17, 1:25 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT TUE SEP 17 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-181000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
225 PM EDT TUE SEP 17 2013

...LAKE WIND ADVISORY FOR COASTAL SOUTHEAST GEORGIA AND PORTIONS OF THE
NORTHEAST FLORIDA COAST THROUGH WEDNESDAY...

...ELEVATED RIP CURRENT RISK THIS WEEK...

...LOCALLY HEAVY RAIN BANDS POSSIBLE ALONG THE COAST THROUGH
TONIGHT...

...SMALL CRAFT ADVISORIES FOR THE COASTAL WATERS TONIGHT
INTO THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH WEDNESDAY AS A FRONTAL BOUNDARY SLIDES SOUTHWARD
ACROSS THE AREA. WINDY NORTHEAST FLOW ALONG THE COAST AND NEAR THE
FRONTAL BOUNDARY WILL CREATE THE POTENTIAL FOR WAVES OF LOCALLY HEAVY
RAINFALL. WINDS WILL NEAR 20 MPH TONIGHT WITH GUSTS UP TO 30 MPH ALONG
THE SOUTHEAST GEORGIA COAST AND PORTIONS OF NORTHEAST FLORIDA GENERALLY
NORTH OF SAINT AUGUSTINE.

DETERIORATING CONDITIONS ARE EXPECTED ACROSS THE COASTAL WATERS...WITH
SMALL CRAFT ADVISORIES IN EFFECT. A MODERATE RISK OF RIP CURRENTS
WILL PREVAIL AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH THE
WEEKEND. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG THE COAST
IN NARROW RAIN BANDS WEDNESDAY. WINDY CONDITIONS WILL PREVAIL
WEDNESDAY AND THURSDAY.

BUILDING SURF AND STRONG ONSHORE FLOW WILL RESULT IN AN ELEVATED
RISK OF RIP CURRENTS THROUGH AT LEAST THURSDAY...WITH A HIGH
RISK OF RIP CURRENTS POSSIBLE WEDNESDAY. MINOR COASTAL FLOODING IS
POSSIBLE DURING THE TIMES OF HIGH TIDE LATE WEDNESDAY AND THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE COASTAL
WATERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 17, 8:09 AM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT TUE SEP 17 2013

GAZ154-171400-
COASTAL GLYNN-
909 AM EDT TUE SEP 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
GLYNN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
1000 AM EDT...

AT 909 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF SEA ISLAND...MOVING
SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SEA ISLAND...ST. SIMONS...GLYNN HAVEN...COUNTRY CLUB
ESTATES...JEKYLL ISLAND AND BRUNSWICK THROUGH 1000 AM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3124 8128 3120 8126 3120 8132 3116 8135
      3113 8134 3113 8138 3111 8139 3100 8140
      3109 8157 3113 8156 3112 8160 3129 8141
      3128 8133 3129 8128 3126 8125 3125 8125
TIME...MOT...LOC 1309Z 042DEG 9KT 3123 8131

ENYEDI
Local storm report, Sep 17, 8:14 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
914 AM EDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     JEKYLL ISLAND           31.04N 81.42W
09/17/2013  M39 MPH          GLYNN              GA   MESONET

            THE WEATHERFLOW MESONET SITE ON JEKYLL ISLAND MEASURED A
            THUNDERSTORM WIND GUSTS FROM THE ENE OF 39 MPH.

&&

AENYEDI
Special weather statement, Sep 17, 8:18 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
918 AM EDT TUE SEP 17 2013

FLZ024-171400-
NASSAU-
918 AM EDT TUE SEP 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1000 AM EDT...

AT 918 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
FERNANDINA BEACH TO FERNANDINA BEACH...MOVING SOUTHWEST AT 10 MPH.
THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FERNANDINA BEACH
THROUGH 1000 AM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. WATERSPOUTS MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING...AND BRIEFLY MOVE INLAND BEFORE
QUICKLY DISSIPATING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8143 3056 8149 3066 8158 3073 8150
      3071 8147 3071 8146 3071 8143 3070 8142
TIME...MOT...LOC 1318Z 028DEG 9KT 3074 8146 3067 8144

ENYEDI
Local storm report, Sep 17, 8:28 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     WATER SPOUT      4 N TALBOT ISLAND       30.53N 81.41W
09/17/2013                   AMZ452             FL   BROADCAST MEDIA

            TV MEDIA RECEIVED A REPORT OF WATERSPOUTS OFFSHORE OF
            AMELIA ISLAND.

&&

KGUILLET
Special weather statement, Sep 17, 9:06 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 AM EDT TUE SEP 17 2013

FLZ024-025-171430-
DUVAL-NASSAU-
1006 AM EDT TUE SEP 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DUVAL AND EXTREME EASTERN NASSAU COUNTIES FOR STRONG WINDS AND FUNNEL
CLOUDS VALID UNTIL 1030 AM EDT...

AT 1004 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE WATERSPOUT NEAR THE EAST COAST OF SOUTHERN AMELIA
ISLAND...SOUTH OF AMELIA CITY. MOVEMENT IS TO THE SOUTHWEST AT 10
MPH. STRONG GUSTY WINDS CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3048 8148 3057 8148 3059 8144 3049 8144
TIME...MOT...LOC 1404Z 029DEG 9KT 3056 8144

ZIBURA

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Glynn

When
September 17, 1:45 PM EST to 2:45 PM EST
Where
Glynn County, Glynn Haven
Reported by
Trained Spotter
Coordinates
31.180, -81.380

A spotter measured 2.67 inches of rainfall between 2:45 pm and 3:45 pm. Storm total was 2.82 inches.

Heavy Rain, Glynn

When
September 17, 3:00 PM EST
Where
Glynn County, 1.9 mi ESE of Dock Jct
Reported by
Trained Spotter
Coordinates
31.220, -81.490

Locally heavy rainfall produced minor street flooding along roads near the Glynn Place Mall.

Thunderstorm Wind, Camden

When
September 17, 3:30 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.790, -81.660

Power lines were blown down in Kingsland.

Heavy Rain, Camden

When
September 17, 4:20 PM EST
Where
Camden County, 0.59 mi W of Colesburg
Reported by
Public
Coordinates
30.920, -81.710

There was about 6 inches of standing water in yards and driveways in the town of Colesburg.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472257, 472256, 472259, 472258.